Proton Pump Inhibitor Use Linked to Low Magnesium in Dialysis Patients

Hypomagnesemia in the presence of inflammation is associated with increased 1-year death risk.
Hypomagnesemia in the presence of inflammation is associated with increased 1-year death risk.

Proton pump inhibitor (PPI) use by hemodialysis patients is associated with low serum magnesium levels, which in the presence of inflammation predict increased 1-year mortality risk, according to a new study.

Rika Ago, MD, of Miyoshi Central Hospital in Hiroshima, Japan, and colleagues studied 399 hemodialysis patients, of whom 243 were using PPIs when magnesium measurements were obtained. Mean serum magnesium levels were significantly lower in patients who used PPIs than in those who did not (2.39 vs. 2.56 mg/dL), the researchers reported online in Hemodialysis International. In addition, lower serum magnesium levels were associated with elevated levels of high-sensitivity C-reactive protein (hs-CRP), which is a marker of systemic inflammation, and lower albumin and potassium levels.

“These results indicate that low serum magnesium levels are related to malnourishment and inflammation in these patients,” the investigators noted.

During follow-up, 29 deaths occurred. High hs-CRP levels (above 4.04 mg/L) in association with low magnesium were associated with a nearly 3-fold increased risk of 1-year mortality.

The study was limited by its observational design and the fact that serum magnesium measurements were obtained once at baseline. In addition, the researchers could not assess specific mortality risks because of the small number of patients who died.

In healthy patients, serum magnesium levels are maintained by the kidneys and digestive tract. In dialysis patients, serum magnesium levels are elevated and higher than the levels in the general population. Magnesium balance depends on intestinal absorption of magnesium and dialysate concentrations of magnesium, the authors explained.

Dr Ago's group noted that the FDA in 2011 warned that low magnesium levels may be associated with long-term use of PPIs, and some observational data have linked PPI use with hypomagnesemia.

PPI use is popular among HD patients because a high proportion of them suffer from intestinal bleeding and use antiplatelet and coagulation drugs prescribed for cardiovascular disease, the authors pointed out.

Loading links....
You must be a registered member of Renal and Urology News to post a comment.

Newsletter Signup